Wednesday, October 6, 2010

Loose associations

Dr. Grumpy: "Okay, I'd like to start you on Lyrica..."

Mr. Goofball: "Oh, no. That drug doesn't work for me."

Dr. Grumpy: "I didn't know you'd taken it before?"

Mr. Goofball: "I haven't, but it gave my cousin's buddy a stomach ache."

23 comments:

Kyla said...

Ah, yes. Acquaintances of family members who have vaguely questionable reactions to a drug is a definite contraindication for the patient in question, I'm SURE that is listed on the label. LOL!

Watercolor said...

LOL! I had someone tell me an allergy drug I use is evil because it killed her grandmother. Um, her grandmother was killed in a car wreck. But she *had* gone to pick up her allergy med prescription so..... I still take it. ha! I live dangerously!

C said...

Ahhhh, oh how I feel for my husbands doctor.

me said...

I always saw red when patients would tell me...

"Oh, I'm allergic to Drug X!" (which is usually something like MSO4 or T#3)

me ~ what happens when you're given Drug X?

Pt ~ It upsets my stomach.

Me ~ Any hives, itching, rash?

Pt ~ oh no, it just upsets my stomach.

And then there's the infamous narcotic's untoward reactions ~

Pt ~ I'm allergic to MSO4 (or whatever)... Why? Because it makes me feel 'weird'... Again ~ no rash, hives, itching, tongue edema, etc...

And we all know how well that sticks to a patients records...

Best story ~ a pt. told me she was allergic to furosemide, because it made her pee a lot...
Much slamming of head into desk on that one!!!

Donkaloosa said...

Grumpy, I don't know how you can deal with these morons without totally losing your mind. Or maybe you already have lost it so it isn't a problem. I think I would have screamed very loudly with this patient! (Then I'd have slapped him upside the head with a baseball bat.)

Anonymous said...

probably cause gabapentin would be better :-) No allergy cross-reactivity there ;-)

Anonymous said...

Don't make fun of Mr. Goofball!

I am allergic to Benadryl (it makes my cousin's sister-in-law SLEEPY!) and I don't take Ortho-Novin birth control pills, either, because when I was 24 they really interfered with my infertility treatments.

So raise your hand if you think more than three drug "allergies" are a sign of mental illness!

Pattie, RN

Anonymous said...

Similar to the patient I saw in the ER who told me her children were allergic to water. WATER? I asked. 'Yes, because if I leave them in the tub too long, their skin wrinkles.....'

Happy PA Day!

PAinOK

Anonymous said...

I had my wisdom teeth out when I was in my early twenties, and learned that T#3 makes me really loopy and prone to fugue states. The hygienist at my dentist's office told me that I must be allergic to codeine and must not take it ever again. THAT clung to my records for quite a while, until a pharmacist (who probably beat his head against the wall immediately after I left, having told him this story) very tersely explained to me that that wasn't an allergic reaction...it just meant the drug was working. DOH!!!!

Kat's Kats said...

::snicker:: Could be worse, I have an allergic reaction to all NSAIDs but Mobic. I had an orthopod who asked me what the reaction was and I told him that the palms of my hands started itching until I was trying to scratch off the skin.

So he tried a new med. I called and reported that I was having a reaction. The nurse told me to keep taking the med & take benedryl. Okeeey Doookeey. I rolled my eyes and did as instructed. About a day later I had red streaks going up my arm toward my elbow.

Not being an idiot, I immediately stopped taking the med and called the orthopod's office. I explained exactly what happened and the nurse freaked out. "OMG!!! Stop taking it now!! Right now!!" I rolled my eyes and gently said, "Honey, I've already done that. Please cancel my appointment on X/X."

Then I called the insurance company to find another specialist on my insurance. Good grief! Besides, even if I have taken a med before, my current medical status & med combination may very well change how my body reacts to that medications (minus allergic reactions). Geez Louise!

suffiess - patients whose heads are stuffed with something we don't even want to think about.

Anonymous said...

I know I am allergic to morons because every time I deal with one, I get a very bad headache, blurred vision, high blood pressure, upset stomach and the sudden urge to strangle someone. My allergies flare up at least five times a day. May I have an rx for Fu**itol..... with prn refills for a year?

Watercolor said...

Ok, I really *am* allergic to aspirin and ibuprofen. Hives and lips and tongue swell with ibuprofen. Then aspirin gets me a fast scary trip to the emergency room with hives, swollen lips, tongue and THROAT!! eeeek!! That was an exciting day. Not. Now I have an epipen in my purse all the time. Joyjoy

The Mother said...

Six degrees of separation?

w8ng2retirerph said...

i loathe such people and those remotely close to them

terri c said...

Well... I had a genuine allergic reaction (hives and downhill from there) when taking ibuprofen along with one other med. The reaction was sufficient that the docs treating it said not to take either med again. No biggie, said I. Years later was in the ED for an injury, I told them about the allergy to ibuprofen and the doc tried to discharge me with a prescription for Motrin. I swear, I wasn't mean to anyone in the ED! Honest!

Sarah G said...

Thanks to your blog and other docs' blogs, I have learned to be specific when I get asked about drug allergies. I differentiate between 'Drugs that give me hives/allergic symptoms' and 'Drugs that make me hurl and might be a waste of your time'. :)

Swami Dil said...

.......not to mention the effect it had on my dog!!!

Kitty said...

Yeah people don't understand some of the most basic terms for medical stuff. Sadly, I'm running into the opposite problem of not finding doctors who are smart enough to match my own medical knowledge and research (thanks military medicine). Plus, if you want to ask me what meds I'm allergic to, I'm gonna just have to refer you to the "porphyria safe list" because the rest make me violently ill whether or not I'm allergic.

Stupidity comes in so many forms and in so many people!

vicki said...

my kids peds doc told me they were allergic to penicillin when they violently threw it up. not just puke, but like projectile vomiting within 2 minutes.
i've had them throw a fit until they threw it up, but not projectile. so i think i knew the difference
oh, well ... doctors really don't know it all (oops)

Texas Pharmacy Chica said...

I once had a woman call the pharmacy about some side effect she was experiencing. After she had told me everything she was feeling and nothing seemed extraordinary or too serious I asked how long she had been taken the medicine.

The answer:

"Oh, I got the prescription last week, but I haven't gotten it filled yet".

Perhaps she is the mother of Mr. Goofball, it has to be a learned behavior.

WV: dingloid, seems oddly fitting of my caller

Anonymous said...

I'm allergic to latex. It took the docs quite a bit of convincing me because I'd bought into the hype that it was overhyped in the media. After a few rather unpleasant reactions and an ER visit .. I finally admitted that I was.
Soon after, I had surgery. They did *NOT* believe my allergy despite my answers (yes, I react to regular undergarments and have to make sure that I get 100% cotton ..no elastic anywhere on the garment ..easier to get now) Yes, if I use a pencil eraser my hand breaks out (learned in algebra class Wednesday if I use it too often, I will start to wheeze too ..guess prednisone only goes so far)
You could tell they were skeptical. An IV nurse comes by to take blood, my husband and pastor were there and we were talking. I ignored her after I handed her my arm. She became suddenly alarmed and exclaimed "ARE YOU ALLERGIC TO LATEX?" (talk about banging head!) she called the anesthesiologist over (who had seriously doubted my allergy) and he turned and said "change her to the latex free OR NOW! "
WHAT THE HECK?! Even after all my answers indicating I was truly allergic (and telling them all the NAMES of the DOCTORS who'd told me I was and the one that did the blood test to find out for sure ...) and yet, he'd chosen to ignore me.
Allergies to medical anything truly suck! Either people don't understand what an allergy is (or are trying to get something stronger) or people like me get behind those people and aren't believed!
It's a no win situation ...

Class factotum said...

Nobody I know is allergic to Lyrica, but I just paid a $100 copay for a 3-mo supply and had to stop taking it after 12 days because just like depakote and lamictal, it makes my hair fall out. My comment to my doc is now, "If there is a bizarre, rare side effect, I will get it, but there will be no therapeutic benefit whatsoever."

Claude said...

I'm 81. I'm actually allergic to doctors. All of them. My first question (on the phone) always is, "Has anyone of your patients died." The answer is always, "Yes!" Whatever the reason, I don't want to catch it. I stay away from doctors' offices. So far. So good. I'll meet you for a glass of wine somewhere, Dr.Grumpy. If you take your lab coat off! All the best.

 
Locations of visitors to this page